Heparin/PF4 antibodies formation after heparin treatment: temporal aspects and long-term follow-up.
Am Heart J. 2009 Mar;157(3):589-95
Authors: Mattioli AV, Bonetti L, Zennaro M, Ambrosio G, Mattioli G
BACKGROUND: Heparin-induced thrombocytopenia is characterized by the presence of heparin-induced antibodies against heparin/platelet factor-4 (PF4) complex and paradoxical thrombosis. Little is known on the persistence of antiheparin antibodies in blood. The aim of this study was to evaluate the time course of heparin/PF4 antibodies in patients exposed to heparin. METHODS: We initially enrolled 500 patients treated with unfractionated heparin as part of perioperative management of coronary artery bypass graft; those who developed serologically confirmed heparin/PF4 antibodies were selected for further follow-up. Over 3 years, we repeatedly assessed serum concentration of antibodies (by enzyme-linked immunosorbent assay) and occurrence of thrombotic events. RESULTS: One hundred thirty-one patients (26.2%) developed anti-PF4/heparin antibodies, which persisted for a median time of 90 days (Quartile 1-Quartile 3, 31-186). At 30 days, patients with antibodies had higher incidence of thrombotic events (28.2% vs 14.9%, P < .01) and death/myocardial infarction (14.5% vs 7.8%, P < .001). Of the 131 patients with antiheparin/PF4 antibodies, 78 had already developed antibodies before cardiac surgery; such patients became serologically negative more slowly than patients who developed antibodies after surgery. Over 3 years of follow-up, patients with anti-PF4/heparin antibodies developed 65 thrombotic events, 25 patients developed deep vein thrombosis and/or pulmonary embolism, and 20 patients myocardial infarction. CONCLUSIONS: Patients with heparin-induced antibodies are more likely to develop thrombosis after cardiac surgery. Patients in whom antibodies are present before surgery show longer persistence of antibodies and increased incidence of thrombotic events over time. Persistence of antibodies suggests that these patients may be at risk for developing thrombosis; and therefore, further exposure to heparin should be limited.
PMID: 19249435 [PubMed - in process]